Alert archive / Mississippi / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 156, NWS Mobile, AL

May 3, 1997Perry County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at May 3, 1997, 5:30 AM CDT for Perry County, Mississippi. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 1997, 5:30 AM CDT (10:30 UTC)
Expired
May 3, 1997, 6:30 AM CDT
In force
60 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Perry County, MS

The radar

The Mobile radar (KMOB), 90 km from the middle of the area, began a volume at 10:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 12:00 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 10.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 1997-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2040 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 1997-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2040 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 031029 RRA
SVRMOB
MSC111-031130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CDT SAT MAY 3 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  630 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST MISSISSIPPI
 
   ...PERRY COUNTY
 
AT 530 AM CDT...WEATHER SERVICE DOPPLER RADAR IN MOBILE INDICATED A
LARGE AREA OF STRONG TO SEVERE THUNDERSTORMS MOVING INTO PERRY COUNTY
FROM THE WEST.
 
THIS AREA OF STORMS WILL BE AFFECTING MOST OF THE COUNTY FROM BEAUMONT
TO RUNNELSTOWN INCLUDING THE TOWNS OF RICHTON AND NEW AUGUSTA DURING THE
NEXT HOUR.
 
MOVING OF THESE STORMS WAS TO THE EAST AT 35 MILES AN HOUR.
 
LARGE HAIL...DAMAGING WINDS AND DANGEROUS LIGHTNING WILL BE THE MAIN
THREAT WITH THESE STORMS.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:20 AM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 3, 3:20 AM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION...COR...
NATIONAL WEATHER SERVICE MOBILE AL
320 AM CDT SAT MAY 03 1997

AT 06Z SFC COLD FRNT CONTINUES TO PUSH EAST OVER PARTS OF CENTRL
MS STRETCHING S TO CENTRL AND SW LA. CURRENT RADAR AND SAT LOOPS
INDICATE SH AND TS BECOMING BETTER DEVELOPED OVER LA AND S CNTRL
MS WHERE SFC DEWPTS IN THE 70S AND HIGHER LIS ARE LOCATED. MODIFIED
SOUNDINGS FOR MOST OF THE CWA INDICATED H5 TEMPS STILL AROUND MINUS
12 WITH SFC CAPES > 2500. LATEST GRIDDED DATA...03Z RUC COMBINED WITH
THE LATEST NGM AND ETA SHOW BETTER VERTICAL SHEAR AND HELICITIES TO
THE NORTH WITH MAINLY MARGINAL INSTABILTY AND SLIGHTLY DRYER AIR IN
THE MID LEVLS THROUGH MOST OF THE MORNING HOURS. WITH THIS EXPECT THE
POSSIBLITY OF SOME 3/4 INCH HAIL...COMBINED WITH DAMAGING WINDS IN
THE FORM OF BOW ECHOES ALONG A SQUALL LINE NEAR AND AHEAD OF THE
FRONT. STILL BELIEVE FRONT WILL PASS EAST OF THE FA BY 18Z TODAY WITH
A STEADY INCREASE IN FLOW FROM THE WNW NEAR THE SFC SHORTLY AFTER.
THIS SHOULD ALLOW CLDS TO CLEAR IN MOST AREAS BY THE MID TO LATE AFT
HOURS ALLOWING TEMPS TO REACH TO THE UPPER 70S TO NEAR 80 FOR TODAY.
EXPECT NORTHERLY FLOW TO THE CONTINUE TONIGHT KEEPING TEMPS UP FOR
THE MOST PART. SLIGHTLY COOLER TEMPS WILL BE THE NORM SUN CONTINUING
INTO SUNDAY NIGHT.

FOR THE COASTAL WATERS EXPECT WNW FLOW TO INCREASE AFTER THE FRNT
PASSES GIVING WAY TO NW WINDS AT 20 TO 25 KNTS AND GUSTY THIS AFT AND
TONIGHT SHIFTING SLIGHTLY N BY EARLY SUN MORNING. WINDS WILL BEGIN
THE DECREASE BY THE MIDDAY HOURS ON SUN. SCAS SHOULD REMAIN IN
EFFECT THROUGH LATE SUN MORNING.

MOB 80/54/79/50 6000  PNS 81/56/80/52 6000
DTS 79/56/79/54 6000  EVR 79/51/77/47 7000 32

In the hours before

Special weather statement, May 3, 5:10 AM CDT, 20 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-041200-

AREAL THUNDERSTORM OUTLOOK FOR...UPDATED
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
510 AM CDT SAT MAY 03 1997

A STRONG SOUTHERLY WIND FLOW BOTH AT THE SURFACE AND THE LOWER LEVELS
OF THE ATMOSPHERE WILL CONTINUE TO FEED A MOIST AND UNSTABLE AIR MASS
ACROSS THE NORTHERN GULF COAST REGION THROUGH THE REMAINDER OF THIS
MORNING. WITH DEWPOINT TEMPERATURES ABOVE 70 DEGREES OVER THE ENTIRE
REGION AND A FAST MOVING COLD FRONT APPROACHING FROM THE WEST THIS
MORNING...THE SEVERE WEATHER THREAT WILL INCREASE THROUGH THE LATE
MORNING HOURS. SEVERE WEATHER HAS BEEN DETECTED WEST OF THE REGION
IN SOUTH MISSISSIPPI DURING THE LAST COUPLE OF HOURS.

THE AREA REMAINS UNDER A SLIGHT RISK BY THE STORM PREDICTION CENTER
MAINLY FOR THE MORNING HOURS. FURTHER UPDATES WILL BE ISSUED LATER
TODAY.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
LIKELY BE REQUIRED THROUGH THE MIDDAY HOURS TODAY.
Special weather statement, May 3, 5:12 AM CDT, 18 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-041200-

AREAL THUNDERSTORM OUTLOOK FOR...UPDATED
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
510 AM CDT SAT MAY 03 1997

A STRONG SOUTHERLY WIND FLOW BOTH AT THE SURFACE AND THE LOWER LEVELS
OF THE ATMOSPHERE WILL CONTINUE TO FEED A MOIST AND UNSTABLE AIR MASS
ACROSS THE NORTHERN GULF COAST REGION THROUGH THE REMAINDER OF THIS
MORNING. WITH DEWPOINT TEMPERATURES ABOVE 70 DEGREES OVER THE ENTIRE
REGION AND A FAST MOVING COLD FRONT APPROACHING FROM THE WEST THIS
MORNING...THE SEVERE WEATHER THREAT WILL INCREASE THROUGH THE LATE
MORNING HOURS. SEVERE WEATHER HAS BEEN DETECTED WEST OF THE REGION
IN SOUTH MISSISSIPPI DURING THE LAST COUPLE OF HOURS.

THE AREA REMAINS UNDER A SLIGHT RISK BY THE STORM PREDICTION CENTER
MAINLY FOR THE MORNING HOURS. FURTHER UPDATES WILL BE ISSUED LATER
TODAY.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNpEL WILL
LIKELY BE REQUIRED THROUGH THE MIDDAY HOURS TODAY.

Nearby

Severe Thunderstorm Warnings in Mississippi, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.